MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 2 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 2 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 75100465
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 09/30/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr on (b)(6) 2024, a revision surgery was performed on (b)(6) 2024 because the implanted polarstem stem std ti/ha 2 non-cem was two sizes smaller than required, so it was explanted and a size 4 polar stem was implanted instead.The liner and head were explanted and replaced, as well.The patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after a total hip replacement a revision surgery was performed because the implanted polarstem stem std ti/ha 2 non-cem was two sizes smaller than required, so it was explanted and a size 4 polar stem was implanted instead.The patient's current health status is unknown.The complaint device was not returned for investigation.A product evaluation was not possible.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The complaint history review for the complaint device revealed no additional complaints for the affected batch nor additional complaints for the same product number over the past 12 months with similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The instructions for use (81114321 rev.A) states "preoperative planning allows the surgeon to assess the choice of suitable components and possible combinations.Surgery should be planned in great detail based on analytical findings (i.E.X-ray, mri).Additional implants should be available, in case other sizes are required or if the planned implant cannot be used.Failure to carry out a proper planning could lead into choosing the wrong implant type and/or size or incorrect implant positioning".A clinical investigation was performed.A single undated, unlabeled post-implantation x-ray was provided that shows the presence of an undersized stem as indicated as the border of the stem does not contact the inner cortical wall, yet it is implanted what appears the proper depth in the femur.The adverse event was likely caused partially or wholly by the user of the product and not a mal-performance of the smith and nephew implant or an implant failure.The impact to the patient beyond the revision cannot be determined since further information was not provided.There is no evidence that the reported devices failed to meet manufacturing specifications upon release for distribution.There is no need for further actions.Nevertheless, smith+nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.

Brand Name
POLARSTEM STEM STD TI/HA 2 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20506994
Report Number9613369-2024-00138
Device Sequence Number18254043
Product Code LZO
UDI-Device Identifier07611996118568
UDI-Public7611996118568
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/29/2023
Device Catalogue Number75100465
Device Lot NumberC2313810
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/30/2024
Supplement Date Received by Manufacturer11/06/2024
Initial Report FDA Received Date10/22/2024
Supplement Report FDA Received Date11/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71335762/22GM10037/R3 20 DEG XLPE ACET LNR 36MM X; 71343603/24DM00878/OXINIUM FEM HD 12/14 36 MM -3
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown